Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 7, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Aug 29, 2023, 2:42 AM EDT for Benzie County, Leelanau County, Manistee County, Michigan. It took effect at Aug 29, 2023, 2:00 PM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2023, 2:42 AM EDT (06:42 UTC)
- In effect from
- Aug 29, 2023, 2:00 PM EDT
- Expired
- Aug 30, 2023, 9:00 AM EDT
- In force
- 19 hr
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 116 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
078 WHUS43 KAPX 290642 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 242 AM EDT Tue Aug 29 2023 MIZ020-025-031-291445- /O.NEW.KAPX.BH.S.0007.230829T1800Z-230830T0900Z/ Leelanau-Benzie-Manistee- 242 AM EDT Tue Aug 29 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Leelanau, Benzie and Manistee Counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
2 follow-up statements
873 WHUS43 KAPX 291443 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1043 AM EDT Tue Aug 29 2023 MIZ020-025-031-292300- /O.CON.KAPX.BH.S.0007.230829T1800Z-230830T0900Z/ Leelanau-Benzie-Manistee- 1043 AM EDT Tue Aug 29 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Leelanau, Benzie and Manistee Counties. * WHEN...From 2 PM EDT this afternoon through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JZ
847 WHUS43 KAPX 291918 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 318 PM EDT Tue Aug 29 2023 MIZ020-025-031-300400- /O.EXT.KAPX.BH.S.0007.000000T0000Z-230830T1300Z/ Leelanau-Benzie-Manistee- 318 PM EDT Tue Aug 29 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY MORNING... * WHAT...High waves of 3 to 5 feet and strong currents leading to dangerous swim conditions expected. * WHERE...Leelanau, Benzie and Manistee Counties. * WHEN...Through Wednesday morning. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JZ
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 29, 2:35 AM EDT, 7 minutes earlier.
Area forecast discussion, Aug 29, 2:35 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
235 AM EDT Tue Aug 29 2023
.NEAR TERM...(Today through Tonight)
Issued at 235 AM EDT Tue Aug 29 2023
...Widespread showers and a few thunderstorms thru this evening...
High Impact Weather Potential...Chance of non-severe storms thru
this evening.
High pressure continues to push SE out of Michigan toward the Ohio
Valley early this morning. Upstream cold front currently extending
from the southern tip of James Bay to the northern tip of Lake
Superior and the Arrowhead of Minnesota is making slow SE progress
into the Upper Peninsula. Broken area of mainly showers continues to
develop ahead of this boundary...impacting portions of the UP and
Wisconsin. A few strokes of lightning have been detected...but this
appears to be more the exception than the rule due to very limited
instability and rather weak wind fields. Temps are generally holding
in the 50s early this morning due to increasing cloud cover and weak
WAA ahead of this approaching cold front.
Cold front will drop SE thru Upper Michigan thru mid morning and
then continue thru Lower Michigan this afternoon and evening.
Widespread showers and a few embedded thunderstorms will continue to
develop along and ahead of this front...impacting our entire CWA
today into this evening. Instability will remain limited throughout
this time frame despite the passage of this front during peak
heating/diurnal instability. MUCAPES only increase to around 500-750
J/kg this afternoon into early evening...with the greatest
instability focused across our southern CWA. Wind fields will remain
weak ahead of the front with some strengthening behind the front
later this afternoon and tonight. Thus...expect some periods of
brief heavy rainfall and lighting with some of the heavier showers
and storms...with no severe storms expected.
Temps will be relatively cool today for late August...with afternoon
highs only warming into the mid to upper 60s. Low temps tonight will
cool in to the mid 40s to around 50 degrees.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 235 AM EDT Tue Aug 29 2023
...Cool then the Warmup Commences...
High Impact Weather...None is expected.
A fairly cool northwest flow aloft Wednesday will be followed by
building heights/warming temperatures aloft as we head into
Thursday. Any lingering low clouds Wednesday will give way to
abundant sunshine with lots of sunshine expected on Thursday. Highs
in the mid and upper 60s Wednesday are expected to warm into the low
and mid 70s Thursday. Chilly Wednesday night with lows in the 40s to
around 50 (perhaps even a few upper 30s in the coldest low lying
spots).
&&
.LONG TERM...(Thursday night through Monday)
Issued at 235 AM EDT Tue Aug 29 2023
...Turning Noticeably Warmer...
Ridging aloft looks like it will be in control through much if not
all of the long term. This should bring mainly rain free conditions
along with warming temperatures. A little wiggle/ripple moving
through the flow could bring a couple of showers Friday night or
Saturday but the actual chances are too low to include in the
forecast at this time. High temperatures of well in the 70s to near
80 Friday are expected to warm well into the 80s this weekend into
early next week. Would not be surprised if a few spots hit the 90
degree mark Sunday and/or Monday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1059 PM EDT Mon Aug 28 2023
VFR conditions will persist over the next several hours before CIG
reductions begin to spread from west to east across northern
Michigan late tonight into Tuesday. MVFR CIGs are anticipated at all
sites, and IFR CIGs will be most likely at CIU, PLN, and APN Tuesday
morning into the afternoon. Rain showers and embedded thunder may
also drop VSBYs down to MVFR for periods of time within any heavier
rainfall. Mainly south winds during the morning will swing around to
northwest winds after the front passes this afternoon, becoming more
gusty later Tuesday afternoon into Tuesday night. CIGs will begin to
improve and cloud cover will start to clear out late in the issuance
period.
&&
.MARINE...
Issued at 235 AM EDT Tue Aug 29 2023
Winds and wave will strengthen to SCA criteria this afternoon and
tonight in the wake of a cold front that will swing thru our region.
Widespread showers and a few thunderstorms will continue to develop
and will impact our nearshore areas today into this evening...
exiting our area later tonight as high pressure begins to build back
into our area behind the cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
late tonight for MIZ020-025-031.
LH...Small Craft Advisory from 8 PM this evening to 8 AM EDT
Wednesday for LHZ347>349.
LM...Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
Wednesday for LMZ323-341-342-344>346.
LS...Small Craft Advisory from 2 PM this afternoon to 2 AM EDT
Wednesday for LSZ321.
&&
NEAR TERM...MLR
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...DJC
MARINE...MLRHazardous weather outlook, Aug 28, 2:56 PM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 256 PM EDT Mon Aug 28 2023 MIZ016>018-020>036-041-042-086>088-095>099-291900- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 256 PM EDT Mon Aug 28 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Non-severe thunderstorms are possible tonight, mainly across eastern upper and northwest lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances of thunderstorms will continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-291900- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 256 PM EDT Mon Aug 28 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Non-severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances of thunderstorms will continue into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:41 AM EDT | Small Craft Advisory | APX | 37 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.